Louisiana, 2016Damaging Winds in Louisiana, June 18, 2016
June 18, 2016 · NWS LCH · 4 events in 2 counties and zones
A weak upper level disturbance and deep tropical moisture produced scattered afternoon storms across the region. A few produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance and deep tropical moisture produced scattered afternoon storms across the region. A few produced strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 18, 10:30 AM CST, 2 hours earlier.
Area forecast discussion, Jun 18, 10:30 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Lake Charles LA
1130 AM CDT SAT JUN 18 2016
.DISCUSSION...
Radar & satellite showing two main TSRA clusters over N LA and SE
LA, both moving SW ~15 mph with the one in SE LA about to cross the
Atchafalaya river. Rich moisture (dewpts in the upper 70s) and temps
in the upper 80s along with the outflow boundary looks to sustain
the TSRA through the afternoon hours over most of area. Updates include
bumping up POPs further west and a bit sooner for the remainder of
this morning into the afternoon hours.
Will continue the current Heat advisory ahead of these TSRA for
this afternoon across SE TX/W LA. Once the TSRA and/or outflow
boundary moves through, it will likely be dropped from east to
west, with all of it likely dropped by 4 pm. Updates already out.
DML
&&
.PREV DISCUSSION... /issued 645 AM CDT SAT JUN 18 2016/
DISCUSSION...
For the 06/18/16 12 UTC TAF package.
AVIATION...
VFR all terminals this morning, though there are some periodic
light VSBY restrictions. Expect scattered cu by mid to late
morning, with convection gradually increasing late morning and
into the afternoon. Given the uncertainty regarding
temporal/spatial nature, have at this time elected to carry VCTS.
VFR to prevail away from convection.
13
PREV DISCUSSION... /issued 454 AM CDT SAT JUN 18 2016/
SYNOPSIS...
The latest WV imagery and UA analysis shows the upper high migrating
a little further west, now cntrd over swrn NM. This is allowing a
shortwave trof to approach the Gulf Coast around the ern edge of
the ridge. Meanwhile at the sfc, high pres extends over the gulf
into sw LA/se TX, with a weak frontal boundary situated more or
less fm srn GA westward into cntl MS. Little in the way of
convection noted on KLCH radar this morning with just some isltd
tstms well ne of the area over srn MS.
24
DISCUSSION...
Shower and tstm chcs will increase today through Sunday as the
disturbance over cntl Gulf Coast states migrates west, helping to
nudge the weak front further south. Deeper moisture will begin to
spread back west acrs the area with precip water values climbing
back abv 1.8 inches today. The best chc for showers and storms
today will be acrs the ern half of the area. Convection is
expected to initiate acrs ne LA/sw MS/se LA this morning,
gradually spreading SW through the aftn. The primary issue with
this type of scenario is the potential for some strong to svr
storms, especially as activity encounters an airmass warmed by
daytime heating. SPC has outlined ern portions of the area in a
MRGL outlook for today mainly east of an Alexandria to Cameron
line, and this seems reasonable as fcst soundings show strong low
lvl lapse rates and moderate instability developing today. The
primary threat will be strong wind gusts. In addition to this,
some storms will be capable of producing very heavy rainfall which
could lead to localized flooding in a few spots.
Although rain chcs will be increasing acrs the area today, showers
and storms will remain limited over wrn portions of the area as
the influence of the upper ridge will not quite be done. Aftn
highs acrs wrn LA and se TX are expected to again reach the lower
to middle 90s. These temps, combined with high relative humidity,
will produce apparent temperatures around 105 degrees. Heat
advisory conditions will be marginal, and could be further
affected by increased cloud cover or showers. However, will allow
the advisory to continue as a few spots could see Max Apparent
Temps close to criteria briefly late this morning into early aftn.
Chc POPs will spread west acrs the area overnight as whats left of
the sfc boundary becomes stalled over the area, with convection
becoming more widespread during the day Sunday in response to daytime
heating. The benefit of this is that max temps Sunday will be a
little cooler than the past few days, with clouds/showers keeping highs
mostly in the upper 80s. Storms on Sunday could again be
efficient rain producers as precip water climbs to near 2 inches.
Rain chcs will begin to diminish on Monday and Tuesday as the sfc
boundary washes out, and high pres sinks south acrs the ern CONUS
toward the NE Gulf of Mexico. Meanwhile, the upper ridge will
begin to build back acrs the area as the upper trof moves west.
This will mean a return to more isltd diurnal showers/storms along with
hot aftns and warm muggy nights.
24
MARINE...
Lt and vrbl winds are expected to prevail through the weekend as
the weak frontal boundary settles toward the nrn Gulf Coast.
A few showers and tstms will develop today, especially over the
ern coastal waters zones, as inland activity begins to spread
south. Convection will become more sctd overnight into Sunday as
the upper level trof migrates slowly west. Winds will gradually
become more E/SE by early next week as the frontal boundary washes
out and high pres builds south. Rain chcs will also decrease as
upper lvl ridging begins to build back over the region.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 91 73 88 73 / 50 30 40 20
LCH 92 75 88 75 / 40 50 60 30
LFT 92 76 88 75 / 50 50 60 30
BPT 94 75 88 76 / 40 50 60 30
&&
.LCH Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ027-030-031-041-
042-073-074.
TX...Heat Advisory until 7 PM CDT this evening for TXZ180-201-215-216-
259>262.
GM...None.
&&
PUBLIC...08Hazardous weather outlook, Jun 18, 4:14 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
514 AM CDT SAT JUN 18 2016
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
514 AM CDT SAT JUN 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY FOR WESTERN LOUISIANA AND
SOUTHEAST TEXAS. MAXIMUM HEAT INDEX VALUES ARE EXPECTED TO REACH
BETWEEN 105 AND 110 LATE THIS MORNING INTO EARLY THIS AFTERNOON.
MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
EASTERN PORTIONS OF THE AREA AS A DISTURBANCE ALOFT APPROACHES THE
AREA. SOME STORMS COULD BE STRONG TO MARGINALLY SEVERE...MAINLY
DURING THE AFTERNOON. THE BEST POTENTIAL FOR STRONG STORMS WILL BE
EAST OF A LINE FROM ALEXANDRIA TO CAMERON...WITH STORMS CAPABLE OF
PRODUCING STRONG OR POSSIBLY DAMAGING WIND GUSTS. IN
ADDITION...STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING
AND VERY HEAVY DOWNPOURS. MINOR LOCALIZED FLOODING WILL BE
POSSIBLE IN URBAN AND LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
SUNDAY. STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS.
DAILY SHOWER AND THUNDERSTORM CHANCES WILL DECREASE DURING THE
WEEK...WITH AFTERNOON HIGH TEMPERATURES CLIMBING BACK TOWARD THE
LOWER TO MIDDLE 90S.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GMZ430-432-435-450-452-455-470-472-475-191015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
514 AM CDT SAT JUN 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY EAST OF CAMERON
TODAY WITH MORE SCATTERED ACTIVITY EXPECTED OVER THE ENTIRE
COASTAL WATERS TONIGHT. LOCALLY HIGHER WINDS AND SEAS CAN BE
EXPECTED NEAR STORMS...ALONG WITH FREQUENT CLOUD TO WATER
LIGHTNING AND VERY HEAVY RAINFALL REDUCING VISIBILITIES TO LESS
THAN ONE MILE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED SUNDAY.
LOCALLY HIGHER WINDS AND SEAS CAN BE EXPECTED NEAR STORMS...ALONG
WITH FREQUENT CLOUD TO WATER LIGHTNING AND VERY HEAVY RAINFALL
REDUCING VISIBILITIES TO LESS THAN ONE MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
24
In the hours before
Special weather statement, Jun 18, 10:57 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CDT SAT JUN 18 2016
LAZ045-053>055-181830-
LOWER ST. MARTIN LA-IBERIA LA-UPPER ST. MARTIN LA-ST. MARY LA-
1157 AM CDT SAT JUN 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. MARTIN...IBERIA
AND ST. MARY PARISHES UNTIL 130 PM CDT...
AT 1153 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF THUNDERSTORMS BETWEEN CATAHOULA...STEPHENSVILLE
...AND FRANKLIN...MOVING SOUTHEAST AT 20 MPH.
DEADLY LIGHTNING AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW IBERIA...MORGAN CITY...FRANKLIN...PATTERSON...JEANERETTE...
BERWICK...BAYOU VISTA...STEPHENSVILLE...BURNS POINT...AVERY ISLAND...
BELLE RIVER...BALDWIN...LOREAUVILLE...CHARENTON...
COTE BLANCHE ISLAND...AMELIA...PATTERSON MEMORIAL AIRPORT...LYDIA...
SORREL AND ELLERSLIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR LAKES AND RIVERS...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 2955 9128 2943 9127 2955 9141 2952 9154
2964 9156 2963 9166 2974 9162 2975 9160
2974 9179 2973 9180 2978 9186 2982 9182
2985 9195 3033 9163 3023 9148 3010 9146
3004 9122 2992 9123 2980 9109 2963 9108
TIME...MOT...LOC 1653Z 310DEG 19KT 2985 9122
ERICKSONSpecial weather statement, Jun 18, 11:30 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1230 PM CDT SAT JUN 18 2016
LAZ027-028-181900-
RAPIDES LA-VERNON LA-
1230 PM CDT SAT JUN 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VERNON AND RAPIDES
PARISHES UNTIL 200 PM CDT...
AT 1229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER COLFAX...MOVING
SOUTH AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...GLENMORA...BOYCE...CHENEYVILLE...LENA...
PITKIN...HINESTON...ALEXANDRIA INTERNATIONAL AIRPORT...BALL...
COLFAX...LECOMPTE...LACAMP...KOLIN...LIBUSE...CRAVENS...FLATWOODS...
PARADISE...HUTTON AND CLIFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OEXPECTED WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR RIVERS OR LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3150 9268 3145 9271 3145 9268 3139 9266
3148 9220 3147 9216 3141 9215 3135 9207
3130 9216 3133 9219 3132 9223 3096 9221
3096 9233 3100 9239 3095 9248 3093 9248
3089 9318 3137 9308 3135 9295 3152 9272
TIME...MOT...LOC 1729Z 016DEG 34KT 3149 9270
ERICKSONLocal storm report, Jun 18, 12:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
102 PM CDT SAT JUN 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM WATER SPOUT 19 SW BURNS POINT 29.38N 91.75W
06/18/2016 GMZ455 LA PUBLIC
CAJUN WEATHER SPOTTERS RELAYED A REPORT FROM OFFSHORE
PLATFORM EUGENE ISLAND 11 REPORTING A WATERSPOUT.
&&
DJONESThunderstorm Wind, Rapides
- When
- June 18, 12:30 PM CST
- Where
- Rapides County, 1.78 mi E of Forest Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 31.050, -92.520
The Rapides 911 call center reported trees down in Forest Hill.
Thunderstorm Wind, Rapides
- When
- June 18, 12:30 PM CST
- Where
- Rapides County, Woodworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 31.150, -92.500
The Rapides 911 call center reported a tree down at Woodworth.
Thunderstorm Wind, Vernon
- When
- June 18, 12:52 PM CST
- Where
- Vernon County, 0.91 mi NW of Pitkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.940, -92.940
The Vernon Parish Sheriffs Department reported a tree down on Highway 10.
Thunderstorm Wind, Vernon
- When
- June 18, 12:52 PM CST
- Where
- Vernon County, 2.39 mi NNW of North Ft Polk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.150, -93.190
The Vernon Parish Sheriffs Department reported a tree down on Chaffee Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 18 to 20, 20164 deaths · 19 injured · 9 events
- Excessive Heat in Arizona, June 18 to 19, 20162 deaths · 2 events
- Rip Currents in Georgia, June 18 to 19, 20161 death · 3 events
- Rip Current in New Jersey, June 18, 20161 death · 1 event
- Rip Current in California, June 18, 20161 death · 1 event
- Heat in Nevada, June 18, 20161 death · 1 event
- Damaging Winds in Oklahoma, June 18, 2016$382,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Montana, June 18, 2016$25,000 · 3.5 in hail · 40 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 18, 201651 kt wind · 9 events
- Damaging Winds in Louisiana, June 18, 201653 kt wind · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 18, 201656 kt wind · 6 events
- Hail and Damaging Wind in North Dakota, June 18 to 19, 20161.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644791, 644792, 644793, 644794.